Virginia, 2012Heavy Rain in Virginia, August 28, 2012
August 28, 2012 · NWS AKQ · 2 events in 2 counties and zones
Scattered thunderstorms along a cold front produced heavy rain across portions of southeast Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms along a cold front produced heavy rain across portions of southeast Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 28, 2:41 PM EST, 2 hours 49 minutes earlier.
Area forecast discussion, Aug 28, 2:41 PM EST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
341 PM EDT TUE AUG 28 2012
.SYNOPSIS...
A COLD FRONT WILL SLOWLY MOVE SOUTHEAST INTO NORTH CAROLINA
TONIGHT INTO WEDNESDAY MORNING. HIGH PRESSURE BUILDS INTO THE
MID ATLANTIC STATES BY WEDNESDAY AFTERNOON...AND WILL SETTLE
ACROSS THE AREA THURSDAY AND FRIDAY.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
LATEST SURFACE OBSERVATIONS SHOW THAT THE COLD FRONT IS NOW DRAPED
ACROSS THE CWA FROM ROUGHLY WALLOPS ISLAND TO DANVILLE VA. A
WIDESPREAD CU FIELD HAS DEVELOPED ACROSS ALL AREAS...EXCEPT
NORTHEAST NC WHERE A SUBTROPICAL AIRMASS IS STREAMING UP FROM THE
CAROLINAS AND IS RESULTING IN THICKER CLOUD COVER. PRECIPITATION
CHANCES IN N/NW COUNTIES WILL BE VERY LOW FOR LATE THIS AFTERNOON AS
NW WINDS AND DRIER AIR (DEWPOINTS 60-65F) ARE MOVING INTO THE
REGION. THIS TREND IS EXPECTED TO CONTINUE INTO THIS EVENING AND
OVERNIGHT AS SURFACE HIGH PRESSURE BUILDS IN FROM THE NW
OVERNIGHT/LATE.
ALONG AND AHEAD OF THE FRONT (OR FURTHER SOUTH)...DEWPOINTS RANGE
FROM THE MID 60S TO MID 70S AND THE CU FIELD IS SHOWING SIGNS OF
VERTICAL ENHANCEMENT AS PEAK DAYTIME HEATING IS REACHED. IN
ADDITION...THE COLD FRONT WILL INTERACT WITH AMPLE MOISTURE FROM THE
SUBTROPICAL AIRMASS AS WELL AS WITH THE RRQ OF AN UPPER LEVEL JET
STREAK TO ENHANCE FORCING AND THUS THUNDERSTORM CHANCES LATE THIS
AFTERNOON THROUGH THIS EVENING. WILL CONTINUE WITH HIGHEST POPS FOR
MAINLY THE SRN 1/2 OF THE CWA (30-40 PERCENT POPS REST OF THIS
AFTN...RAMPING UP TO 60 PERCENT IN NE NC/FAR SE VA THIS EVENING).
PWATS RANGING FROM 1.50-2.00 INCHES AND LIGHT LOW-LEVEL WINDS WILL
HELP TO PRODUCE LOCALLY HEAVY RAINFALL AS PRECIP DEVELOPS. SOME
GUSTY WINDS MAY BE POSSIBLE IN THE STRONGEST STORMS ALONG THE FRONT
AS DRIER AIR MOVES IN BEHIND IT. EXPECT PRECIP TO TAPER OFF FROM N
TO S TONIGHT WITH SOME LINGERING POPS IN NE NC THROUGH DAYBREAK
WEDNESDAY MORNING. LOWS TONIGHT IN THE MID 60S NORTH TO LOWER 70S
SOUTH.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
AFTER SOME EARLY AM SHOWERS POSSIBLE ACROSS THE FAR SOUTH...DRYING
FROM THE NORTH WILL PREVAIL AS SURFACE HIGH PRESSURE CONTINUES TO
BUILD INTO THE MID ATLANTIC STATES FROM THE NORTHWEST. HIGH TEMPS
WED IN THE L/M80S. HIGH PRESSURE SETTLES ACROSS THE REGION LATER
WEDNESDAY NIGHT THROUGH FRI...RESULTING IN MOSTLY CLEAR SKIES
THROUGH THIS TIME. EXPECT COOLER OVERNIGHT LOWS FOR THURSDAY MORNING
WITH READINGS IN THE 60S (POSSIBLY EVEN UPPER 50S IN A FEW SPOTS
OVER THE NORTH). HIGHS IN THE 80S AREAWIDE...CREEPING INTO THE LOW
90S INLAND ON FRIDAY.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
UPR RIDGE OF HIGH PRESSURE WILL BE PRESENT OVER THE MID-ATLANTIC
REGION THIS COMING WEEKEND. WILL MAINTAIN DRY WX SATURDAY...BUT THE
REMAINS OF ISSAC MAY AFFECT THE AREA BY SUNDAY. TIMING ISSUES
BETWEEN THE GFS/ECMWF MAKE THIS A LOW CONFIDENCE FORECAST...BUT HAVE
INCLUDED SLIGHT CHANCE TO CHC POPS BY SUNDAY INTO THE FIRST OF NEXT
WEEK. HIGHS UPR 80S TO LOW 90S SAT...THEN MID/UPR 80S SUN-TUES. LOW
UPR 60S TO MID 70S.
&&
.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
COLD FRONT/SFC TROUGH PUSHING INTO CENTRL VA. WNDS ARE SHIFTING TO
THE NW-N BEHIND THE BNDRY. SCATTERED CU DEVELOPING AHEAD OF THE
FRONT BUT LITTLE DEVELOPMENT AT THIS TIME. THINK THERE IS ENOUGH
INSTABILITY FOR SOME CONVECTION TO BUILD THRU THE AFTN/EVENING IN
VCNTY AND AHEAD OF THE FRONT. GENERALLY ADDED VCTS FOR ALL TAF
SITES EXCEPT SBY WHERE NW FLOW WILL LIKELY PREVENT ANY TSTMS. THE
FRONT WILL PUSH OFFSHORE LATER TONIGHT. MODELS SHOW SFC HIGH AND
UPPER LEVEL RIDGE BUILDING INTO THE REGION EARLY WED THRU FRIDAY.
&&
.MARINE...
A WEAK COLD FRONT WILL DROP SOUTH THROUGH THE MARINE AREA INTO
TONIGHT. WINDS HAVE ALREADY TURNED TO THE WNW BEHIND THE FRONT OVER
THE NORTHERN WATERS THIS AFTERNOON...AND SHOULD BECOME N-NW OVER THE
ENTIRE AREA BY EARLY WED MORNING. HIGH PRESSURE BEGINS TO BUILD OVER
THE MARINE AREA WEDNESDAY THEN REMAINS IN PLACE THROUGH AT LEAST
FRIDAY. NO SCA CONDITIONS ARE ANTICIPATED DURING THIS TIME.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.
&&
SYNOPSIS...BMD
NEAR TERM...BMD
SHORT TERM...BMD
LONG TERM...JDM
AVIATION...JEF
MARINE...JDM
Hazardous weather outlook, Aug 28, 2:45 PM EST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
345 PM EDT TUE AUG 28 2012
NCZ012>017-030>032-102-VAZ060-065>067-079>082-084-086>098-100-291945-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-PRINCE EDWARD-
MECKLENBURG-LUNENBURG-NOTTOWAY-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-GLOUCESTER-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-
YORK-SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-
NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-NORTHAMPTON VA-
345 PM EDT TUE AUG 28 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL
VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE EASTERN SHORE OF
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING WILL BRING THE
POTENTIAL FOR HEAVY RAINFALL AND LOCALLY STRONG GUSTY WINDS. HEAVY
RAINFALL MAY PERSIST THROUGH EARLY WEDNESDAY MORNING ACROSS
EXTREME SOUTHERN VIRGINIA AND NORTHEAST NORTH CAROLINA.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ630>638-650-652-654-656-658-291945-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CURRITUCK SOUND-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
RAPPAHANNOCK RIVER FROM URBANNA TO WINDMILL POINT-YORK RIVER-
JAMES RIVER FROM JAMESTOWN TO THE JAMES RIVER BRIDGE-
JAMES RIVER FROM THE JAMES RIVER BRIDGE TO THE HAMPTON ROADS BRIDGE-
TUNNEL-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
345 PM EDT TUE AUG 28 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE LOWER CHESAPEAKE BAY...THE MID ATLANTIC COASTAL
WATERS...CURRITUCK SOUND...THE EASTERN JAMES RIVER...THE EASTERN
RAPPAHANNOCK RIVER AND THE EASTERN YORK RIVER.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ021>025-VAZ048-049-061>064-068>078-083-085-099-291945-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
FLUVANNA-LOUISA-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-AMELIA-
POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-ESSEX-
WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-NEW KENT-MIDDLESEX-
ACCOMACK-
345 PM EDT TUE AUG 28 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...THE EASTERN
SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN
NECK OF VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
BMD
In the hours before
Special weather statement, Aug 28, 4:56 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
556 PM EDT TUE AUG 28 2012
VAZ088-089-092-093-096-282230-
ISLE OF WIGHT VA-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
556 PM EDT TUE AUG 28 2012
...STRONG THUNDERSTORMS MOVING ACROSS SOUTH CENTRAL VIRGINIA...
AT 556 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 6 MILES NORTHEAST OF IVOR TO 13
MILES NORTHWEST OF COURTLAND...OR FROM 8 MILES EAST OF WAKEFIELD TO
13 MILES NORTHWEST OF COURTLAND...MOVING SOUTHEAST AT 15 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR...
IVOR AROUND 605 PM EDT...
ZUNI AROUND 625 PM EDT...
SEDLEY AROUND 630 PM EDT...
EXPECT WIND GUSTS TO 35 MPH AND LOCALLY HEAVY DOWNPOURS IN THE PATH
OF THESE STORMS. THE RUNOFF FROM THE RAINFALL WILL LIKELY RESULT IN
PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW LYING AREAS.
LAT...LON 3678 7669 3662 7717 3681 7746 3707 7685
44
Local storm report, Aug 28, 5:11 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
611 PM EDT TUE AUG 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM FLASH FLOOD 1 NNW NEWMARKET 37.03N 76.44W
08/28/2012 CITY OF HAMPTON VA TRAINED SPOTTER
CAR SURROUNDED BY 3 FEET OF WATER
&&
EVENT NUMBER AKQ1200717
LALEXANDLocal storm report, Aug 28, 5:15 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
615 PM EDT TUE AUG 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM FLASH FLOOD CHERRY ACRES 37.04N 76.34W
08/28/2012 CITY OF HAMPTON VA PUBLIC
FOX HILL ROAD ALMOST IMPASSABLE AT MERCURY BLVD
&&
EVENT NUMBER AKQ1200718
LALEXANDSpecial weather statement, Aug 28, 5:17 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
617 PM EDT TUE AUG 28 2012
NCZ012-VAZ065-079-087-088-092-282245-
BRUNSWICK VA-GREENSVILLE VA-MECKLENBURG VA-NORTHAMPTON NC-SOUTHAMPTON
VA-SUSSEX VA-
617 PM EDT TUE AUG 28 2012
...STRONG THUNDERSTORMS MOVING ACROSS SOUTHERN VIRGINIA...
AT 617 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
RAPIDLY DEVELOPING THUNDERSTORMS FROM EMPORIA TO 19 MILES WEST OF
BUFFALO SPRINGS...OR FROM EMPORIA TO 11 MILES WEST OF
VIRGILINA...MOVING SOUTH AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE
NEAR... GREEN PLAIN AROUND 630 PM EDT... EBONY AROUND 645 PM EDT...
EXPECT WIND GUSTS TO 35 MPH AND LOCALLY HEAVY DOWNPOURS IN THE PATH
OF THESE STORMS. THE RUNOFF FROM THE RAINFALL WILL LIKELY RESULT IN
PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW LYING AREAS.
LAT...LON 3658 7872 3668 7870 3684 7743 3655 7730
3649 7781 3651 7790 3654 7792 3653 7864
3654 7873 3656 7874
44Special weather statement, Aug 28, 5:21 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
621 PM EDT TUE AUG 28 2012
VAZ091-093>098-282245-
CHESAPEAKE VA-ISLE OF WIGHT VA-NEWPORT NEWS/HAMPTON
VA-NORFOLK/PORTSMOUTH VA-SUFFOLK VA-VIRGINIA BEACH VA-YORK VA-
621 PM EDT TUE AUG 28 2012
...STRONG THUNDERSTORMS CONTINUE ACROSS SOUTHEAST VIRGINIA...
AT 620 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SOLID LINE OF STRONG THUNDERSTORMS FROM GRAND VIEW TO ISLE OF
WIGHT...OR FROM HAMPTON TO 7 MILES SOUTHWEST OF SMITHFIELD...MOVING
SOUTHEAST AT 10 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...
ISLE OF WIGHT AROUND 625 PM EDT...
FORT MONROE AROUND 630 PM EDT...
CRITTENDEN AROUND 640 PM EDT...
NORFOLK NAS AROUND 645 PM EDT...
EXPECT WIND GUSTS TO 35 MPH AND LOCALLY HEAVY DOWNPOURS IN THE PATH
OF THESE STORMS. THE RUNOFF FROM THE RAINFALL WILL LIKELY RESULT IN
PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW LYING AREAS.
LAT...LON 3671 7665 3699 7681 3705 7661 3696 7647
3691 7646 3690 7640 3693 7639 3693 7634
3699 7631 3700 7636 3696 7643 3702 7647
3707 7654 3714 7630 3709 7626 3698 7629
3692 7611 3694 7600 3692 7598
44Local storm report, Aug 28, 5:28 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WAKEFIELD VA
628 PM EDT TUE AUG 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM FLASH FLOOD 1 NNW NEWMARKET 37.03N 76.44W
08/28/2012 CITY OF HAMPTON VA PUBLIC
CAR SURROUNDED BY 3 FEET OF WATER
&&
CORRECTED SOURCE
EVENT NUMBER AKQ1200717
LALEXANDHeavy Rain, Norfolk (C)
- When
- August 28, 5:30 PM EST
- Where
- Norfolk (C) County, 1.77 mi SW of Norfolk
- Reported by
- Emergency Manager
- Coordinates
- 36.850, -76.290
Rainfall amount of 3.50 inches was reported. Rainfall caused minor flooding of numerous streets.
Heavy Rain, Southampton
- When
- August 28, 9:55 PM EST
- Where
- Southampton County, 2.22 mi E of Adams Grove
- Reported by
- Trained Spotter
- Coordinates
- 36.680, -77.340
Rainfall amount of 6.30 inches was reported.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane and Storm Surge in Louisiana, August 28 to 31, 20123 deaths · $611 million · 50 events
- Tropical Storm in Florida, August 28 to 29, 20123 deaths · 3 events
- Tornadoes and Tropical Storm in Mississippi, August 28 to 30, 20121 death · 1 injured · $9.8 million · EF2 · 19 events
- Tornadoes and Tropical Storm in Mississippi, August 28 to 31, 20121 death · 4 injured · $6.7 million · EF1 · 53 events
- Flash Flooding in South Carolina, August 28, 2012$750,000 · 12 events
- Tornadoes and Storm Surge in Florida, August 28 to 30, 2012$510,000 · EF0 · 10 events
- Wildfire in Idaho, August 28 to 31, 2012$500,000 · 1 event
- Tropical Storm and Flash Flood in Louisiana, August 28 to 31, 2012$71,000 · 12 events
- Flash Flood in North Carolina, August 28, 2012$30,000 · 1 event
- Lightning Strike in Massachusetts, August 28, 20122 injured · 1 event
- Damaging Winds and Lightning Strikes in Florida, August 28, 2012$5,000 · 50 kt wind · 12 events
- Hail and Damaging Wind in South Dakota, August 28, 20121.75 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410925, 410926.